Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 19, NWS Pueblo, CO

May 24, 1999El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 1999, 2:30 PM MDT for El Paso County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1999, 2:30 PM MDT (20:30 UTC)
Expired
May 24, 1999, 3:35 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

What was reported inside it

TimeReportWhereRemark
May 24, 2:41 PM MDTHail 1Colorado Spgs, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KPUB 242025 RRA
SVRPUB
COC041-242135-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
230 PM MDT MON MAY 24 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 335 PM MDT

* AT 225 PM MDT...RADAR SHOWED A SEVERE STORM 7 MILES NORTHWEST OF
  COLORADO SPRINGS MOVING EAST-SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE NORTHERN COLORADO SPRINGS THROUGH
315 PM.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY
IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE
BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE
WARNING.

SH/PE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:00 PM MDT, 30 minutes earlier.

Area forecast discussion, May 24, 2:00 PM MDT, 30 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
200 PM MDT MON MAY 24 1999            CORRECT MISSING TEXT BELOW

...MAIN CONCERN THIS FCST PERIOD IS LOCALLY HEAVY RAINS...

CURRENTLY...SAT PIX INIDCATE CUTOFF OVER SW MOVG SLOWLY EAST.
PERSISTENT S FLOW AHEAD OF THIS SYSTME HAS BROUGHT MOISTURE INTO THE
CWA...AND DWPTS OVER THE FA ARE IN THE 50S...WITH 40S IN HIGHER
ELEVATIONS. STORMS ARE MOVING ONTO THE PLAINS AND THE RATON CYCLONE
IS VISIBLE WITH SAT PIX...LTG DATA AND VISUALLY LOOKING OUT THE
OFFICE WINDOW.

SHORT TERM...MODELS INDICATING EXCELLENT DIFFLUENT FLOW TO DEVELOP
OVER THE REGION LATER THIS AFTERNOON AND THIS EVENING. FLOW IN THE
LOWER LEVELS IS PRGD TO BE RATHER WEAK. BASED ON THIS...BELIEVE
THUNDERSTORMS ARE GOING TO BE WIDESPREAD OVER THE REGION. SINCE THE
FLOW IS RATHER WEAK IN MID LVLS...STORMS WILL NOT MOVE TO QUICK.
WITH PLENTY OF MOISTURE AND SLOW MOVING STORMS...LOCALLY HEAVY RAINS
WILL BE POSSIBLE ACROSS THE REGION THIS AFTERNOON AND INTO LATE
EVENING ON THE EASTERN PLAINS.

ATTM...NOT TOO CONCERNED ABOUT ORGANIZED SVR DUE TO WK FLOW AND
MOISTENING ATMOS. HOWEVER...THIS TIME OF YEAR ISOLATED MARGINALLY
SVR WILL BE POSSIBLE.

FOR TOMORROW...TEMPS ALOFT WILL BE A BIT COOLER AND LAPSE RATES A
BIT STRONGER...BUT DEEPER MOISTURE WILL ADVECT EAST. BETTER CHANCE
OF MORE SCTD STRONGER PULSE STORMS POSSIBLE. STORMS WILL BE MORE
PULSY IN NATURE DUE TO WEAK WINDS THROUGHOUT THE ATMOSPHERIC
COLUMN. FWC NUMBERS INDICATING RAIN IS A SHORE BET...BUT WILL GO
LIKLEY POPS ATTM AS PRECIP WILL BE SCTD IN THE AFTN/EVENING TIME
PDS AND NOT AN ALL DAY EVENT.

IN THE LONG RANGE...POPS TO CONTINUE AS SYSTEM IS SLOW TO MOVE OUT.
CHANCES HOWEVER WILL BE DECREASING AFTER THURSDAY.

.PUB...NONE.

HODANISH

In the hours before

Special weather statement, May 24, 11:30 AM MDT, 3 hours before
COZ058>081-242000-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT MON MAY 24 1999

...SPOTTER ACTIVATION IS POSSIBLE TODAY FOR LOCALLY HEAVY RAINS...

...LOCALLY HEAVY RAINS POSSIBLE WITH SLOW MOVING THUNDERSTORMS ACROSS
ALL OF SOUTHEAST COLORADO AND THE MOUNTAINS OF SOUTHERN COLORADO...

...A FEW STRONG STORMS POSSIBLE IN THE MOUNTAINS AND SAN LUIS
VALLEY...

MOISTURE WAS INCREASING OVER ALL OF SOUTHEAST AND SOUTHCENTRAL
COLORADO THIS MORNING. THIS INCREASE IN MOISTURE WAS ASSOCIATED WITH
A CUTOFF LOW MOVING TOWARDS THE STATE. THUNDERSTORMS WERE ALREADY
OCCURRING OVER THE MOUNTAIN AREAS THIS MORNING.

THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS AND SAN LUIS VALLEY
BRINGING LOCALLY HEAVY RAINS TO THE REGION THROUGH THIS AFTERNOON AND
EARLY EVENING. THE THUNDERSTORMS ARE EXPECTED TO MOVE IN AND DEVELOP
OVER THE SOUTHEAST PLAINS BY EARLY TO MID AFTERNOON. RAINFALL AMOUNTS
OF 1/2 TO 1 INCH WILL BE POSSIBLE...WITH LOCALLY HEAVIER AMOUNTS WITH
SLOW MOVING THUNDERSTORMS.

NO ORGANIZED SEVERE WEATHER IS ANTICIPATED TODAY DUE TO DEEP
MOISTURE PROFILES AND WEAK WINDS ALOFT. SMALL HAIL AND LOCALLY
STRONG GUSTY WINDS WILL BE POSSIBLE WITH ANY THUNDERSTORM...
ESPECIALLY IN THE MOUNTAINS.

SPOTTERS ARE ENCOURAGED TO REPORT ANY RAINFALL RATES OF 1/2 INCH
PER HOUR TO THE NATIONAL WEATHER SERVICE IN PUEBLO.

HODANISH
Special weather statement, May 24, 11:30 AM MDT, 3 hours before
COZ058>081-242000-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT MON MAY 24 1999

...SPOTTER ACTIVATION IS POSSIBLE TODAY FOR LOCALLY HEAVY RAINS...

...LOCALLY HEAVY RAINS POSSIBLE WITH SLOW MOVING THUNDERSTORMS ACROSS
ALL OF SOUTHEAST COLORADO AND THE MOUNTAINS OF SOUTHERN COLORADO...

...A FEW STRONG STORMS POSSIBLE IN THE MOUNTAINS AND SAN LUIS
VALLEY...

MOISTURE WAS INCREASING OVER ALL OF SOUTHEAST AND SOUTHCENTRAL
COLORADO THIS MORNING. THIS INCREASE IN MOISTURE WAS ASSOCIATED WITH
A CUTOFF LOW MOVING TOWARDS THE STATE. THUNDERSTORMS WERE ALREADY
OCCURRING OVER THE MOUNTAIN AREAS THIS MORNING.

THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS AND SAN LUIS VALLEY
BRINGING LOCALLY HEAVY RAINS TO THE REGION THROUGH THIS AFTERNOON AND
EARLY EVENING. THE THUNDERSTORMS ARE EXPECTED TO MOVE IN AND DEVELOP
OVER THE SOUTHEAST PLAINS BY EARLY TO MID AFTERNOON. RAINFALL AMOUNTS
OF 1/2 TO 1 INCH WILL BE POSSIBLE...WITH LOCALLY HEAVIER AMOUNTS WITH
SLOW MOVING THUNDERSTORMS.

NO ORGANIZED SEVERE WEATHER IS ANTICIPATED TODAY DUE TO DEEP
MOISTURE PROFILES AND WEAK WINDS ALOFT. SMALL HAIL AND LOCALLY
STRONG GUSTY WINDS WILL BE POSSIBLE WITH ANY THUNDERSTORM...
ESPECIALLY IN THE MOUNTAINS.

SPOTTERS ARE ENCOURAGED TO REPORT ANY RAINFALL RATES OF 1/2 INCH
PER HOUR TO THE NATIONAL WEATHER SERVICE IN PUEBLO.

HODANISH

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.